Transplacental lidocaine intoxication

Veronique Demeulemeester, Hilde Van Hautem, Filip Cools, Julie Lefevere

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Neonatal seizures are frequent in neonatal intensive care and the most common cause is perinatal asphyxia. Among other causes, toxin exposure is rare. We present a boy with an uneventful vaginal birth, who presented one hour after birth with apnea, hypotonia, mydriasis, tongue fasciculation, and tonic seizures. There was no hypoxic ischemic encephalopathy and brain imaging was normal. Toxicology screening revealed a toxic concentration of lidocaine in his blood. The intoxication was transplacental, as a cord blood sample confirmed the toxic level. This was probably due to maternal perineal nerve block with lidocaine. Perineal local infiltration of lidocaine is not without risk for the newborn. Toxicology screen remains an important tool in the work-up of neonatal seizures and sudden unexpected postnatal collapse.
Original languageEnglish
Article number10.3233/NPM-1791
Pages (from-to)439-441
Number of pages3
JournalJ Neonatal Perinatal Med
Volume11
Issue number4
DOIs
Publication statusPublished - 18 Dec 2018

Fingerprint

Dive into the research topics of 'Transplacental lidocaine intoxication'. Together they form a unique fingerprint.

Cite this